Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 402, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 3, 2018, 11:55 AM MDT for Cheyenne County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 11:55 AM MDT (17:55 UTC)
- Expired
- Sep 3, 2018, 12:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 5.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WUUS53 KGLD 031755
SVRGLD
COC017-031830-
/O.NEW.KGLD.SV.W.0402.180903T1755Z-180903T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1155 AM MDT MON SEP 3 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cheyenne County in east central Colorado...
* Until 1230 PM MDT.
* At 1154 AM MDT, a severe thunderstorm was located 11 miles west of
Kit Carson, or 35 miles west of Cheyenne Wells, moving north at 20
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3895 10307 3878 10267 3861 10290 3861 10293
3863 10302 3869 10314
TIME...MOT...LOC 1754Z 197DEG 19KT 3871 10299
HAIL...0.88IN
WIND...60MPH
$$
JN2 follow-up statements
046
WWUS53 KGLD 031819
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1219 PM MDT MON SEP 3 2018
COC017-031830-
/O.CON.KGLD.SV.W.0402.000000T0000Z-180903T1830Z/
Cheyenne CO-
1219 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 1219 PM MDT, a severe thunderstorm was located 9 miles northwest
of Kit Carson, or 31 miles west of Cheyenne Wells, moving north at 20
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3895 10307 3878 10267 3866 10285 3867 10291
3870 10298 3875 10311
TIME...MOT...LOC 1819Z 197DEG 19KT 3884 10294
HAIL...0.88IN
WIND...60MPH
$$
JN739
WWUS53 KGLD 031821
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1221 PM MDT MON SEP 3 2018
COC017-031831-
/O.EXP.KGLD.SV.W.0402.000000T0000Z-180903T1830Z/
Cheyenne CO-
1221 PM MDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 1230 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3895 10307 3878 10267 3866 10285 3867 10291
3870 10298 3875 10311
TIME...MOT...LOC 1821Z 197DEG 19KT 3884 10294
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:52 AM MDT, 3 minutes earlier.
Area forecast discussion, Sep 3, 11:52 AM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1152 AM MDT Mon Sep 3 2018 .UPDATE... Issued at 627 AM MDT Mon Sep 3 2018 Latest observations and model data indicate dense fog over East Central Colorado. This has shifted further west from what was advertised earlier. The fog looks to be developing where there is a slight surface wind convergence. Visibility will begin to improve after 8 AM MT. && .SHORT TERM...(Today and tonight) Issued at 331 AM MDT Mon Sep 3 2018 Latest upper air analysis continues to show a rather ambiguous weather pattern over the Plains in the southwest flow. At 500mb a closed low was over the Four Corners Region. Downstream of the closed low were multiple smaller scale short wave troughs. At the surface a trough/weak front was located southeast of the forecast area. Moisture advection had led to fog development across some of the forecast area as well as low stratus. Early this morning fog will continue over the forecast area. The densest fog will occur over the southern part of the forecast area where there will be a weak convergence in the surface wind field. The fog will end by mid morning. Today the surface trough/weak front will slowly move north, eventually ending up near the KS/CO border in the afternoon. As the afternoon progresses convergence and frontogenesis will both increase along this boundary. Meanwhile an upper level short wave trough will move over the surface boundary, further aiding to the lift. Storms should begin to form along this boundary by the early afternoon, with coverage increasing through the afternoon and into the evening. Confidence as to where this boundary will stall is moderate. Latest data has the boundary much further to the northwest than what was seen last night. Meanwhile to the east of this boundary storm coverage will increase as isentropic lift overspreads the forecast area. Anticipate scattered storm coverage at best east of the surface boundary. Tonight storm activity will reach a peak in the evening then gradually decline as lift and frontogenesis weaken as the upper level short wave trough moves northeast. As the short wave trough moves northeast isentropic lift over the rest of the forecast area will fade as well. Near term models indicate storm activity to the southeast of the forecast area may move over the southeast and eastern periphery around midnight, as has been the case the last two nights, so have rainfall chances increasing over the east during that time. Threats: Despite the deep layer shear and CAPE suitable for severe thunderstorm development, the 700-500mb lapse rates are moist adiabatic. Therefore do not foresee any severe thunderstorms forming. The primary threat today will be heavy rainfall along the surface boundary. Mean storm motion is parallel to the boundary, around 25 MPH. As such there will be a threat for flash flooding. Confidence of this threat is not quite high enough to warrant a watch at this time. .LONG TERM...(Tuesday through Sunday) Issued at 331 AM MDT Mon Sep 3 2018 Tuesday the surface boundary near the KS/CO border will slowly drift to the east ahead of the approaching cold front. Another upper level short wave trough will move over the surface boundary in the afternoon. As it does so, am expecting storm activity to increase along the boundary. Meanwhile isentropic lift east of the boundary will increase, leading to scattered storm coverage. Tuesday night storm coverage will reach a peak along the southeast moving boundary. Mean storm motion slows to about 10 MPH during the evening, while still remaining parallel to the boundary. This may lead to flash flooding due to slow training thunderstorms along the boundary. North of the boundary the cold front will be moving into the forecast area. The cold front should push the storm activity southeast of the forecast area during the overnight hours. Wednesday the cold air mass will be entrenched over the forecast area. Models are producing fairly high chances for rainfall given the surface high in place over the forecast area and weak lift in place overhead. Looking soundings am wondering if environment will be so saturated that any amount of lift will allow light rain to fall. This pattern looks like a light rain/drizzle setup, so am doubtful there will be more than a few hundredths of an inch of precipitation if any should occur. Thursday on... Forecast concerns will be continued precipitation chances and threat for locally heavy rainfall. Satellite showing an amplified pattern from the Pacific through North America. Pattern over the country has not changed much with continued moist southerly flow aloft. In general this is due to ridging over the southeast and southwest portions of the country with weak and complicated troughiness in between those two features. Due to the weak, subtle, and complicated flow over the region, confidence is low on forecast. Forecast in general looks wet at the beginning of the period, but it is really hard to pin down details. Weak shortwave trough moves through the area in the Thursday to Friday night time frame. Even though they differ in details, Deterministic and Gefs output show weak shortwave ridging following from Saturday through the end of the period. However despite that, the area still looks susceptible to weak shortwave waves moving through. Also either a front or surface remains over or just to the west and south of the area. Considering the above, the ambiguous details this far out, and the affects of tropical cyclone 7 to move into the southern portion of the country at the beginning of this period, will leave what the blend gave me alone. Saying that, it looks like the tendency is to dry out and warmup the area from Friday into the beginning of next week. However, would not be surprised to see a slight uptick in pops during this dry period as we draw close to this time. Before Friday, locally heavy rainfall could happen as a result of precipitable water values of 1 to 1.5 inches and storm motions below 10 mph. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Sep 3 2018 Ceilings will gradually lift with VFR expected at both KGLD and KMCK by mid afternoon. Scattered thunderstorms will lift north across the area and begin to impact the terminals by late afternoon and/or early evening. Might see some brief gusty winds with stronger storms. Tonight, scattered showers/storms early will give way to lowering ceilings and areas of fog for the overnight hours and into Tuesday morning. IFR conditions will be possible at both terminals a few hours either side of sunrise. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JTL LONG TERM...BULLER/JTL AVIATION...024
Hazardous weather outlook, Sep 3, 6:14 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 614 AM MDT Mon Sep 3 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041215- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 614 AM MDT Mon Sep 3 2018 /714 AM CDT Mon Sep 3 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Dense fog will impact locations west of a Wray to Burlington and Cheyenne Wells line through 9 A.M. MDT. Repeated heavy rainfall and possibly flash flooding may occur north of a Flagler to Goodland line this afternoon. The potential for flash flooding will expand east to a Flagler to Hoxie line this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The threat for flash flooding will return Tuesday evening east of the Colorado border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JTL
In the hours before
Special weather statement, Sep 3, 11:32 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
1132 AM MDT MON SEP 3 2018
COZ092-031815-
Cheyenne County CO-
1132 AM MDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 1215 PM MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Haswell, or 34 miles northwest of Lamar, moving north
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 10317 3869 10316 3886 10316 3876 10256
3861 10255 3861 10317
TIME...MOT...LOC 1732Z 201DEG 14KT 3846 10302
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:13 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 3 hr |
| Sep 3, 11:32 AM MDT | Special Weather Statement | GLD | Cheyenne | 43 min |
| Sep 3, 12:13 PM MDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| Sep 3, 12:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 7 min |
| Sep 3, 12:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Sep 3, 12:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 36 min |
| Sep 3, 1:27 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| Sep 3, 1:47 PM MDT | Special Weather Statement | GLD | Kit Carson | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.